Alert archive / Colorado / Special Weather Statements in 2023

Special Weather Statement, NWS Pueblo, CO

July 30, 2023Fremont County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 30, 2023, 2:21 PM MDT for Fremont County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2023, 2:21 PM MDT (20:21 UTC)
Expired
Jul 30, 2023, 2:45 PM MDT
In force
24 min
Issued by
NWS Pueblo, CO
Hail
0.88 in
Wind
40

County Fremont County, CO

The radar

The Pueblo radar (KPUX), 103 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.4 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2023-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2023-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-277 J/kg
Mixed-layer LCL
2622 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

792 
WWUS85 KPUB 302021
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
221 PM MDT Sun Jul 30 2023
 
COZ076-077-083-302045-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Northwestern Fremont County  Above 8500Ft CO-
221 PM MDT Sun Jul 30 2023

...A strong thunderstorm will impact portions of north central
Fremont and southwestern Teller Counties through 245 PM MDT...

At 221 PM MDT, Doppler radar was tracking a strong thunderstorm near
Guffey, or 31 miles northeast of Hayden Pass Burn Scar, moving east
at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of north central
Fremont and southwestern Teller Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3869 10524 3853 10528 3866 10548 3870 10548
      3870 10528
TIME...MOT...LOC 2021Z 289DEG 7KT 3869 10544 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

$$

PS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 30, 11:22 AM MDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 30, 11:22 AM MDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1122 AM MDT Sun Jul 30 2023

.SHORT TERM...(Today and tonight)
Issued at 343 AM MDT Sun Jul 30 2023

Key Messages:

1) Scattered showers and thunderstorms expected over the Mountains
and into the adjacent Plains.

2) Thunderstorms should remain sub-severe this afternoon, however,
stronger cores may produce gusty outflow winds and small hail.

Currently...satellite imagery shows an upper high spinning over
north central New Mexico early this morning. Radar is pretty quiet,
with a few light rain showers mainly stretching from the La
Garita Range into the Central Mountains. Everything has dissipated
on the Plains. Temperatures remain mild, with most of the Plains
in the 60s to lower 70s.

Today...the upper pattern looks to remain stationary with the upper
ridge drifting northeast through this afternoon.  This will help
transition flow more southerly, especially out over the Continental
Divide.  A decent vort max is forecast to lift northward out of New
Mexico into western Colorado by this afternoon.  Abundant moisture
and lift associated with the upper vort max will lead to widespread
shower and thunderstorm development over the Mountains by midday.
Shear is weak, and marginal instability (CAPE values around 500-800
j/kg) will likely limit any severe weather potential this afternoon.
That being said, outflow winds with gusts to near 45 mph, small hail
and locally heavy rainfall will be the main storm risks with
stronger cells.  An elevated flash flood risk is possible on area
burn scars should one take a hit.  Given the southerly weak steering
flows, not much movement is expected into the Plains by late
afternoon.  Most activity should remain along and west of I-25
through this afternoon.  Temperatures will remain hot across the
Plains with mid to upper 90s this afternoon.  The San Luis Valley
will see mid 80s.

Tonight...the upper ridge will continue to drift northeast
overnight.  The embedded vort max will track northeast into the
Palmer Divide region by morning.  Model guidance has shower and
thunderstorm activity stretching from the Central Mountains into the
Palmer Divide through this evening, dissipating late tonight into
Monday morning.  For areas east of I-25 and south of Highway 50,
generally dry conditions are forecast to prevail, with the southerly
flow and energy keeping activity west and north.  Another mild night
is expected with lows falling into the mid 60s to lower 70s across
the Plains.  Mozley

.LONG TERM...(Monday through Saturday)
Issued at 343 AM MDT Sun Jul 30 2023

Key Messages:

1) Uptick in monsoon moisture and thunderstorms for the mountains
through Tuesday.

2) Drying trend expected for the southwest mountains  while the
southeast mountains and plains see better chance of wetting rains
with potential frontal intrusions late week into next weekend.

Monsoon moisture tap will remain over the area through Tuesday with
perturbations embedded within the flow expected to enhance
thunderstorm development across the mountains both days.  Given
light flow aloft, storm motions will be slow with heavy rainfall and
localized flash flooding the primary storm risk, especially in and
near burn scars.  Southerly steering currents will favor keeping
storms across the mountains with a few potentially spilling over
into the I-25 corridor in the late afternoon and evening.  There are
still some differences in the high res models on the position of a
front Monday afternoon across the plains with NAMNest the farthest
south, suggesting higher CAPE and a better potential for late
afternoon and evening thunderstorm development across the
adjacent plains as outflows come off the mountains. All other
models keep the boundary farther north with drier surface dew
points which limits convection and keeps it weak and high based
as it moves off the mountains. Even if easterly surface winds and
higher dew points of the NAM verify, deep layer shears will
remain weak due to the light flow aloft within the upper high, so
not expecting severe thunderstorms with this set up. Have kept
pops confined to the mountains and I-25 corridor for now with the
NAMNest appearing to be the outlier with the frontal position.
Have leaned grids towards the warmer guidance values respectively.

Tuesday looks similarly active with a stronger disturbance moving
through the flow.  With a bit more southwesterly flow aloft,
thunderstorms will have a better chance of spreading into the
southeast plains, particularly north of highway 50 where models
suggest convection may evolve into convective clusters across
Northeast or East Central CO Tuesday evening.  Localized flash
flooding will be the primary risk and El Paso/Kiowa counties could
see an uptick in this risk depending on the position of the lee side
surface low and frontal boundary.  0-6 km shears will be around 25
kts or less...so any severe potential will be wind related unless
surface dew points verify closer to the NAM solution. If this
occurs CAPE values of 2000 + J/kg could result in pulse type
severe or marginally severe hail with initial updrafts or outflow
mergers across the plains.

Wednesday will be a transition day with a Pacific system moving up
the west side of the upper high.  This flattens out the northern
extent of the upper ridge, resulting in westerly flow aloft across
CO. Precipitable waters begin to decrease across the southwest
mountains, but northern portions of the area remain under a
pretty good fetch of moisture and Pacific energy. Focus for
thunderstorm activity will be greatest along and north of highway
50 this day...and depending on dew point magnitude across the
plains, there could be an increasing risk of strong to severe
thunderstorms as deep layer shears marginally increase due to
increasing flow aloft. Heavy rainfall will be the primary risk,
with thunderstorms having a better chance of spreading across the
southeast plains due to westerly steering currents aloft.

The upper high gets shunted southward as a Pacific trough/upper low
moves across the Pacific northwest and into the northern U.S.
Rockies.  This pushes any monsoon moisture farther south, with
Colorado under westerly flow aloft and under the track of Pacific
disturbances ejecting out ahead of the main western U.S. system.
Frontal intrusions across the plains suggest a downward trend in
temperatures towards next weekend. While westerly flow brings
drier conditions into the southwest mountains late week into next
weekend, easterly low level flow behind periodic frontal
intrusions across the plains will bring an uptick in moisture and
thunderstorm chances for the southeast mountains and plains.
Temperatures may drop back to near normal out west to below normal
across the plains by the week's end. -KT

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1121 AM MDT Sun Jul 30 2023

VFR conditions anticipated across much of the forecast area over
the next 24 hours, including the three main TAF sites of KCOS,
KPUB and KALS. MVFR conditions due to reduced CIGS and VSBY will
be possible between 21z and 02z due to shower and thunderstorm
activity, especially at KALS and KCOS where better precipitation
chances exist. Also mentioned potential storm outflow gusts to
25-30 kt between 22z-02z for KALS and KCOS. Moore

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MOZLEY
LONG TERM...KT
AVIATION...MOORE
Hazardous weather outlook, Jul 30, 11:15 AM MDT, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1115 AM MDT Sun Jul 30 2023

COZ058>089-093>099-311300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1115 AM MDT Sun Jul 30 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous showers and thunderstorms are expected this
afternoon and evening over the mountains and adjacent plains,
mainly along and west of Interstate 25. The main thunderstorm
risks will be cloud to ground lightning, outflow wind gusts near
45 mph, hail up to one half inch in diameter and locally heavy
rainfall. An elevated flash flood risk is expected if a storm
should move over a burn scar.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous showers and thunderstorms will be possible
Monday and Tuesday with thunderstorm coverage greatest across the
mountains and adjacent plain. Only isolated thunderstorms will be
possible Tuesday across the southeast plains. The main
thunderstorm risks will be locally heavy rainfall resulting in an
elevated risk for flash flooding, especially in and near burn
scars. Some brief small hail and wind gusts up to 45 mph will be
possible with the stronger storms.

Thunderstorm chances will decrease across the eastern San Juan
mountains and San Luis Valley Wednesday through Saturday, but will
increase for the southeast mountains and plains where a few strong storms
will be possible. The main risk with thunderstorms will continue
to be locally heavy rainfall capable of producing flash flooding.
However some hail to near 1 inch in diameter and wind gusts to
around 50 mph could occur with the isolated stronger storms
across the plains.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

27/SKELLY

In the hours before

Special weather statement, Jul 30, 1:03 PM MDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Pueblo CO
103 PM MDT Sun Jul 30 2023

COZ065-066-301930-
La Garita Mountains Above 10000 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
103 PM MDT Sun Jul 30 2023

...A strong thunderstorm will impact portions of south central
Saguache County through 130 PM MDT...

At 103 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles north of South Fork, or 44 miles southwest of Poncha Pass,
moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central
Saguache County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3785 10653 3789 10662 3807 10657 3798 10636
TIME...MOT...LOC 1903Z 216DEG 7KT 3790 10656

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

PS
Special weather statement, Jul 30, 2:12 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Pueblo CO
212 PM MDT Sun Jul 30 2023

COZ081-082-085-302045-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
212 PM MDT Sun Jul 30 2023

...A strong thunderstorm will impact portions of southeastern Teller
and west central El Paso Counties through 245 PM MDT...

At 212 PM MDT, Doppler radar was tracking a strong thunderstorm over
Pikes Peak, or 11 miles west of Colorado Springs, moving southeast at
15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Western Colorado Springs, Manitou Springs and Pikes Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3882 10513 3889 10508 3886 10484 3869 10495
TIME...MOT...LOC 2012Z 302DEG 12KT 3883 10503

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

PS
Special weather statement, Jul 30, 2:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
221 PM MDT Sun Jul 30 2023

COZ076-077-083-302045-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Northwestern Fremont County  Above 8500Ft CO-
221 PM MDT Sun Jul 30 2023

...A strong thunderstorm will impact portions of north central
Fremont and southwestern Teller Counties through 245 PM MDT...

At 221 PM MDT, Doppler radar was tracking a strong thunderstorm near
Guffey, or 31 miles northeast of Hayden Pass Burn Scar, moving east
at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
Fremont and southwestern Teller Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3869 10524 3853 10528 3866 10548 3870 10548
      3870 10528
TIME...MOT...LOC 2021Z 289DEG 7KT 3869 10544

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

PS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 6:45 PM MDTSpecial Weather StatementPUBFremont30 min
Jul 29, 7:09 PM MDTSpecial Weather StatementPUBPueblo36 min
Jul 29, 7:14 PM MDTFlash Flood WarningPUBCuster, Fremont3 hr
Jul 29, 7:30 PM MDTSevere Thunderstorm WarningPUBFremont, Pueblo30 min
Jul 29, 7:47 PM MDTSevere Thunderstorm WarningPUBCuster, Fremont, Huerfano, Pueblo43 min
Jul 29, 9:34 PM MDTSpecial Weather StatementPUBEl Paso26 min
Jul 29, 9:59 PM MDTSpecial Weather StatementPUBEl Paso46 min
Jul 30, 1:03 PM MDTSpecial Weather StatementPUBSaguache27 min
Jul 30, 2:12 PM MDTSpecial Weather StatementPUBTeller33 min
Jul 30, 2:52 PM MDTSpecial Weather StatementPUBTeller38 min
Jul 30, 3:41 PM MDTSpecial Weather StatementPUBCuster, Fremont34 min
Jul 30, 5:30 PM MDTSpecial Weather StatementPUBCuster30 min
Jul 30, 5:40 PM MDTSpecial Weather StatementPUBAlamosa35 min

Nearby

Special Weather Statements in Colorado, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.